×

zbMATH — the first resource for mathematics

Algebraic cycles and Hodge theoretic connectivity. (English) Zbl 0822.14008
We prove the following generalization of a basic result due to P. A. Griffiths [Ann. Math., II. Ser. 90, 496-541 (1969; Zbl 0215.081)]:
Theorem 1. Let \(X \subset \mathbb{P}^ m\) be a smooth projective variety, defined over the field of complex numbers. Let \(D_ 1\), \(D_ 2, \dots, D_ h\) be general hypersurfaces of sufficiently large degrees. Let \(Y = X \cap D_ 1 \cap \cdots \cap D_ h\). Assume that \(\dim X = n + h\) so that \(Y\) is smooth and \(\dim Y = n\). Let \(\xi\) be a codimension \(d\) algebraic cycle on \(X\), whose cohomology class in \(H^{2d} (X; \mathbb{Q})\) is nonzero. Assume also that \(d < n\). Then the restriction of \(\xi\) to \(Y\) is not algebraically equivalent to zero. For \(h = 1\), this result is due to Griffiths (loc. cit.) using which he provided the first examples of homologically trivial cycles that are not algebraically equivalent to zero. In general, there is an increasing filtration \[ 0 \subset A_ 0 \text{CH}^ d(Y) \subset A_ 1 \text{CH}^ d (Y) \subset \cdots \subset \text{CH}^ d (Y) \] where \(\text{CH}^ d (Y)\) denotes the Chow group of codimension \(d\) algebraic cycles on a smooth projective variety \(Y\), modulo rational equivalence. Roughly speaking, \(A_ r \text{CH}^ d (Y)\) consists of those cycles induced by correspondence from homologically trivial cycles of dimension \(\leq r\) on other varieties. If \(I_ r^{2d - 1} (Y)\) denotes the intermediate Jacobian of the largest integral Hodge structure contained in \(F^{d - r - 1} H^{2d - 1} (Y)\), then it is easy to see that \(\theta_ d (\eta) \in I_ r^{2d - 1} (Y)\), where \(F^ k\) denotes the \(k\)-th level of Hodge filtration.
Theorem 2. Let \(X \subset \mathbb{P}^ m\) be smooth, projective, and let \(Y\) be the intersection of \(X\) with \(h\) general hypersurfaces of sufficiently large degrees. Let \(\xi \in \text{CH}^ d (X)\) and put \(\eta = \xi | Y\). Assume \(r + d < \) dimension of \(Y\). If \(\eta \in A_ r \text{CH}^ d (Y) \otimes \mathbb{Q}\), then
(a) The cohomology class of \(\xi\) vanishes in \(H^{2d} (X; \mathbb{Q})\), and
(b) the Abel-Jacobi invariant of a nonzero multiple of \(\xi\) belongs to \(I_ r^{2d - 1} (X)\).

MSC:
14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
14C25 Algebraic cycles
14D07 Variation of Hodge structures (algebro-geometric aspects)
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [AG1] Grothendieck, A.: On the de Rham cohomology of algebraic varieties. Publ. Math., Inst. Haut es Etud. Sci.29, 460-495 (1969)
[2] [AG2] Grothendieck, A.: Hodge’s general conjecture is false for trivial reasons. Topology8, 299-303 (1969) · Zbl 0177.49002 · doi:10.1016/0040-9383(69)90016-0
[3] [AG3] Grothendieck, A.: La théorie de classes de Chern. Bull. Soc. Math. Fr.86, 137-154 (1958) · Zbl 0091.33201
[4] [B-O] Bloch, S., Ogus, A.: Gersten’s Conjecture and the homology of schemes. Ann. Sci. ec. Norm. Super.7, 181-202 (1974) · Zbl 0307.14008
[5] [B-Z] Brylinski J.-L., Zucker, S.M.: An Overview of Recent Advances in Hodge Theory. In: Barth W., Narasimham, R. (eds.) Several Complex Variables VI. (Encycl. Math. Sci., vol. 69) pp. 39-142, Berlin Heidelberg New York: Springer 1990 · Zbl 0793.14005
[6] [D] Deligne, P.: Equations différentielles à point singuliers réguliers. Lect. Notes Math., vol. 163, Berlin Heidelberg New York: Springer 1970
[7] [DII] Deligne, P.: Théorie de Hodge: II. Publ. Math., Inst. Haut es Etud. Sci.49, 5-58 (1971) · Zbl 0219.14007 · doi:10.1007/BF02684692
[8] [DIII] Deligne, P.: Théorie de Hodge: III. Publ. Math., Inst. Haut es Etud. Sci.44, 6-77 (1974)
[9] [E1] El Zein, F.: Complexe dualisant et applications à la classe fondamentate d’un cycle. Mém. Bull. Soc. Math. Fr.58, 5-66 (1978) · Zbl 0388.14002
[10] [GF] Griffiths, P.A.: Periods of Integral II. Ann. Math.90 (1969)
[11] [G1] Green, M. Griffths’ infinitesimal invariant and the Abel-Jacobi map. J. Differ. Geom.,29, 545-555 (1989) · Zbl 0692.14003
[12] [G2] Green, M.: Koszul Cohomology and Geometry. In: Lectures on Riemann Surfaces. In: Cormalba, M. et al. (eds.) ICTP, Trieste, Italy 1987, pp 177-200. Reaneck, NJ: World Scientific 1989
[13] [G3] Green, M.: The Period Map for Hypersurface action of high degree of an arbitrary variety. Compos. Math.55, 135-156 (1984)
[14] [H] Hartshorne, R.: Equivalence relations on algebraic cycles, ... In: Hartshorne, R. (ed.) Algebraic Geometry. (Proc. Symp. Pure Math., vol.29, pp. 129-164) Providence, RI: Am. Math. Soc. 1975 · Zbl 0314.14001
[15] [K] Kostant, B.: Lie Algebra Cohomology and the Generalised Borel-Weil-Thoerem. Ann. Math.,74, 329-387 (1961) · Zbl 0134.03501 · doi:10.2307/1970237
[16] [M] Mumford, D.: Abelian Varieties. Oxford: Oxford University Press 1970 · Zbl 0223.14022
[17] [RSS] Rapoport, M., Schneider, P., Schappacher, N.: Beilinson’s Conjectures on Special Values ofL-Functions. (Perspect. Math., San Diego: vol. 4) Academic Press 1987
[18] [S1] Serre, J-P.: Faisceaux algébriques coherents. Ann. Math.61, 197-278 (195)
[19] [S2] Serre, J-P.: Algèbres de Lie semi-simples complexes. New York: Benjamin 1966 · Zbl 0144.02105
[20] [Sc] Schmid, W.: Variations of Hodge structure: the singularities of the period mapping. Invent. Math.,22, 211-319 (1973) · Zbl 0278.14003 · doi:10.1007/BF01389674
[21] [SGA4] Artin, M., Grothendieck, A., Verdier, J.L., (eds.) Théorie des topos et cohomologie étale des schemas. (Lect. Notes Math., vols. 269, 270,305) Berlin Heidelberg New York: Springer 1972-1973)
[22] [SGA4 1/2] Deligne, P.: Séminaire de Géométrie Algébrique du Bois-Marie. (Lect. Notes Math., vol. 569) Berlin Heidelberg New York: Springer 1977
[23] [SGA7] Deligne, P., Katz, N. (eds) Groupes de Monodromie en Géometric Algébrique. (Lect. Notes Math., vol. 340) Berlin Heidelberg New York: Springer 1973
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.